×

zbMATH — the first resource for mathematics

Incompressible limit for a viscous compressible fluid. (English) Zbl 0909.35101
The authors give the detailed proofs for results partially announced in P.-L. Lions [C. R. Acad. Sci., Paris, Sér. I 317, 1197-1202 (1993; Zbl 0795.76068)]. The main object of the study is the system \[ \begin{aligned} &\frac{\partial \rho}{\partial t}+\text{div}(\rho u),\qquad \rho>0,\\ &\frac{\partial }{\partial t}(\rho u)+\text{div}(\rho u\times u) -\mu_\varepsilon\Delta u-\xi_\varepsilon\nabla\text{div}u+\frac a{\varepsilon^2} \nabla\rho^\gamma=0,\end{aligned} \tag{1} \] where \(u\) is the velocity of a fluid, \(\rho\) is the density, \(a>0\), \(\gamma>1\) are given numbers, \(\mu_\varepsilon\) and \(\xi_\varepsilon\) are normalized coefficients satisfying \[ \mu_\varepsilon\to\mu,\quad \xi_\varepsilon\to\xi\quad \text{ as } \varepsilon \text{ goes to }0_+,\quad \mu>0 \text{ and } \mu+\xi>0\quad \text{or }\mu=0. \] The limit of (1) as \(\varepsilon\to 0\) is the Navier-Stokes system \[ \frac{\partial u}{\partial t}+\text{div}(u\times u) -\mu\Delta u+\nabla\pi=0, \quad \text{div }u=0,\tag{2} \] or, when \(\mu=0\), the Euler equations \[ \frac{\partial u}{\partial t}+\text{div}(u\times u) +\nabla\pi=0, \quad\text{div }u=0,\tag{3} \] where \(\rho\) goes to 1 and \(\pi\) is the limit of \(\rho^\gamma-1/\varepsilon^2\).
The authors prove the convergence results for the periodic case, in the whole space or in a bounded domain with Dirichlet or other boundary conditions. The stationary problem and the problem related to the linearized system are discussed too. The presented convergence results are valid globally in time and without restrictions upon the initial conditions. The authors mention a number of open questions together with open related problems.

MSC:
35Q30 Navier-Stokes equations
76N10 Existence, uniqueness, and regularity theory for compressible fluids and gas dynamics
Keywords:
global solution
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] Chemin, J.-Y., Une facette mathématique de la mécanique des fluides. I, (1993), Ecole Polytechnique, Preprint
[2] Grenier, E., Oscillatory perturbations of the Navier-Stokes equations, J. math. pures appl., 76, 9, 477-498, (1997), No. 6 · Zbl 0885.35090
[3] Grenier, E.; Masmoudi, N., Ekman layers of rotating fluids; the case of well prepared initial data, Comm. partial differential equations, 22, 5-6, 953-975, (1997) · Zbl 0880.35093
[4] Klainerman, S.; Majda, A., Singular limits of quasilinear hyperbolic systems with large parameters and the incompressible limit of compressible fluids, Comm. pure appl. math., 34, 481-524, (1981) · Zbl 0476.76068
[5] Klainerman, S.; Majda, A., Compressible and incompressible fluids, Comm. pure appl. math., 35, 629-653, (1982) · Zbl 0478.76091
[6] Leray, J., Etude de diverses équations intégrales nonlinéaires et de quelques problèmes que pose l’hydrodynamique, J. math. pure appl., 12, 1-82, (1933) · Zbl 0006.16702
[7] Leray, J., Essai sur LES mouvements plans d’un liquide visqueux qui limitent des parois, J. math. pure appl., 13, 331-418, (1934) · JFM 60.0727.01
[8] Leray, J., Essais sur le mouvement d’un liquide visqueux emplissant l’espace, Acta math., 63, 193-248, (1934) · JFM 60.0726.05
[9] Lions, P.-L., ()
[10] Lions, P.-L., Existence globale de solutions pour LES équations de Navier-Stokes compressibles isentropiques, C. R. acad. sci. Paris, 316, 1335-1340, (1993) · Zbl 0778.76086
[11] Lions, P.-L., Compacité des solutions des équations de Navier-Stokes compressibles isentropiques, C. R. acad. sci. Paris, 317, 115-120, (1993) · Zbl 0781.76072
[12] Lions, P.-L., ()
[13] Lions, P.-L., Limites incompressible et acoustique pour des fluides visqueux, compressibles et isentropiques, C. R. acad. sci. Paris, 317, 1197-1202, (1993) · Zbl 0795.76068
[14] {\scN. Masmoudi}, Ekman layers of rotating fluids, the case of general initial data, in preparation. · Zbl 1047.76124
[15] {\scN. Masmoudi}, About the Navier-Stokes Euler limit and rotating fluids with boundary, to appear in Arch. Rat. Mech. Anal.
[16] Schochet, S., The compressible Euler equations in a bounded domain, (), 49-75 · Zbl 0612.76082
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.